Indiana, 2017

Tornadoes in Indiana, February 28, 2017

February 28, 2017 · NWS PAH · 2 events in 2 counties and zones

An isolated but very powerful supercell thunderstorm moved across southwest Indiana during the late evening hours. The storm originated over Missouri in a destabilizing pre-frontal air mass characterized by dew points in the lower to mid 60's.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3.7 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated but very powerful supercell thunderstorm moved across southwest Indiana during the late evening hours. The storm originated over Missouri in a destabilizing pre-frontal air mass characterized by dew points in the lower to mid 60's. This intense supercell storm awaited the approach of a mid-level impulse from Oklahoma, which was downstream from the primary shortwave trough over the Plains. A southwesterly low-level jet increased substantially during the evening. A long-track, strong tornado was spawned in southeast Illinois, and it continued east-northeast for about 45 miles before lifting in eastern Gibson County, Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 6:20 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 28, 6:20 PM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CST Tue Feb 28 2017

.UPDATE...
Issued at 620 PM CST Tue Feb 28 2017

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 303 PM CST Tue Feb 28 2017

Severe weather outbreak appears about to unfold over the Lower
Ohio and Mid-Mississippi Valleys. Low-level southwest flow has
already increased to 40 to 50 knots on regional vad wind profiles
this afternoon. Shear will continue to increase through the night
through the entire column. Models indicate 500 mb winds will reach
100 knots over the Lower Ohio Valley by morning. Instability is
not in short supply either, as mid 60's surface dew points stream
northward over our region. The moist low levels will help boost
surface-based cape values to between 1000 and 2000 joules for
much of the night. This combination of shear and instability is
certainly supportive of supercells. The EHI and significant
tornado parameter (stp) suggest strong tornadoes are possible. The
main questions are when and where development will occur.

Given the wide range of high-res cam model guidance, the evolution
of convection tonight is open to debate. An isolated intense storm
that developed between kvih and kuno at 20z suggests development
will not be delayed much longer. Tornado Watch 41 for southern IL
and most of southeast MO is the first of more watches to come
tonight. Forcing for ascent is a little nebulous, which is why
the models are having some trouble with the timing and location.
In any case, development will become more widespread overnight as
the parent 500 mb trough and associated cold front approach from
the west. Steep mid-level lapse rates are supportive of large
hail, similar to the environment which produced golf-ball hail in
Perry County MO last night.

Another potential issue is heavy rainfall. There will be multiple
rounds of convection through the night, especially across the
Lower Ohio Valley. Model guidance often runs too low with qpf in
this type of pattern. Precip water values will peak around 1.5
inches overnight. The 850 mb flow is forecast to increase to 60
knots or better late tonight, which will recharge the atmosphere
quickly behind each cluster of storms. A Flash Flood Watch will be
issued shortly for the Lower Ohio Valley counties, which is where
the heaviest qpf axis is indicated by WPC and area forecast
offices.

The surface cold front will move east across our region Wednesday
morning. Severe convection may still be ongoing early in the
morning, especially across west Kentucky and southwest Indiana.
Storms will end from west to east in the morning as much drier air
overspreads the region. Temps will hold steady through the day.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CST Tue Feb 28 2017

Flow aloft over the PAH forecast area will be of a cyclonic nature
until the weekend arrives, with minor impulses from time to time
generating intervals of clouds. General high surface pressure and
moderately dry deep layer air will preclude measurable pcpn. Friday
should be the coolest day of the extended period, with lows Friday
morning at or below freezing, and highs in the 40s, except
higher in parts of southeastern MO.

By the beginning of the weekend, 850 mb winds over us are progged to
turn to the southwest, enabling moist Gulf return flow to feed into
our region as higher surface pressures retreat to the eastern
seaboard. However, the onset of higher moisture will not be timed
with any development of a surface warm frontal boundary, so lack of
a surface trigger will probably preclude measurable showers through
most of the weekend, though clouds will be on the increase Sun. The
CMC model has been hinting at this for several days, and other
medium range models are now suggesting a slight possibility of a
shower later on Sun. There will certainly be a rapid warm-up over
the weekend, with highs reaching well into the 60s by Sun.

Sun night through Mon night look wetter as another large scale,
vigorous mid level shortwave is progged to rapidly progress eastward
into the Great Lakes region, inducing development of showers. There
are some indications that the fropa, and the end of the rainfall,
could occur by early Mon evening. Just ahead of the front, tstm
activity appears possible. Highs Mon in the 70s are possible in the
southern half of the region, though they are not officially forecast
at this time.

&&

.AVIATION...
Issued at 620 PM CST Tue Feb 28 2017

Intervals of tstms, some severe, are expected this evening and well
into the overnight hours, though the best signal for strong to
severe tstm activity appeared to be from about 03Z-09Z for the TAF
sites. By that time, MVFR cigs should occur outside of tstms. A
robust southerly low level flow will continue through the overnight
hours, followed by a shift to the west Wed morning due to a cold
front which is forecast to enter the region from the west after
about 12Z. Some strong tstm activity could still erupt just ahead of
it, primarily in the morning hours. Gusts to 27-29 kts are likely
through most of the daylight hours behind the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for ILZ083-086-087-089>091-093-094.

MO...None.
IN...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for INZ081-082-085>088.

KY...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for KYZ004-005-007-010-011-013>016-018>021.

&&

SHORT TERM...MY
LONG TERM...DB
AVIATION...DB
Hazardous weather outlook, Feb 28, 3:01 PM CST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
301 PM CST Tue Feb 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
301 PM CST Tue Feb 28 2017

...Outbreak of severe thunderstorms and tornadoes possible through
early Wednesday...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

An outbreak of severe thunderstorms and tornadoes appears
increasingly likely tonight into early Wednesday. The primary
hazards will be isolated tornadoes and large hail. There is a
moderate risk of severe thunderstorms for much of our region.

The potential for severe storms will continue to increase through
this evening, especially over southeast Missouri and southern
Illinois. Activity will continue to increase across the entire
outlook area overnight.

The potential exists for an outbreak of tornadoes, including some
strong tornadoes. Supercell thunderstorms capable of very large
hail and destructive winds will progress northeast at very rapid
speeds. Very heavy downpours could result in localized flash
flooding. A Flash Flood Watch has been issued for parts of western
Kentucky, southern Illinois, and southwest Indiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Organized severe storms will likely be continuing through early
Wednesday morning. The storms will rapidly diminish from west to
east as a cold front passes in the morning.

.SPOTTER INFORMATION STATEMENT...

Activation of spotters is expected tonight.

In the hours before

Local storm report, Feb 28, 9:49 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
949 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FUNNEL CLOUD     4 N MARBLE HILL         37.36N 89.98W
02/28/2017                   BOLLINGER          MO   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED NEAR HIGHWAYS JJ AND M.

&&

SMITTY
Local storm report, Feb 28, 9:52 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
952 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     TORNADO          ENFIELD                 38.10N 88.34W
02/28/2017                   WHITE              IL   TRAINED SPOTTER

            TORNADO ON THE GROUND.

&&

SMITTY
Local storm report, Feb 28, 9:55 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             CROSSVILLE              38.16N 88.06W
02/28/2017  M0.88 INCH       WHITE              IL   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED. WIDESPREAD POWER OUTAGES.

&&

SMITTY
Special weather statement, Feb 28, 9:59 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
959 PM CST TUE FEB 28 2017

KYZ001-002-006-008-009-010445-
Marshall KY-Calloway KY-Graves KY-Fulton KY-Hickman KY-
959 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FULTON...CALLOWAY...
MARSHALL...SOUTHEASTERN HICKMAN AND GRAVES COUNTIES UNTIL 1045 PM
CST...

At 955 PM CST, Doppler radar was tracking strong thunderstorms
moving out of northwest Tennessee..along a line extending from Cayce
to 6 miles north of Kenton. Movement was northeast at 70 mph.

At 958 pm CST...a NWS employee in the Calvert City area reported
winds 47 mph with gusts in excess of 60 mph associated with strong
winds outside of the thunderstorm areas.

Wind gusts 50 to 55 mph will be possible along and ahead of
these storms

Locations impacted include...
Murray, Mayfield, Benton, Calvert City, Fulton, Cayce, Lynnville,
Fulgham, Sedalia, Wingo, Hardin, Hazel, Water Valley, New Concord,
Fancy Farm, Kirksey, Brewers, Aurora, Dukedom and Harris Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 400 AM CST for western
Kentucky.

LAT...LON 3650 8907 3660 8907 3694 8851 3694 8849
      3696 8849 3706 8832 3693 8819 3675 8811
      3669 8807 3654 8803 3650 8805
TIME...MOT...LOC 0355Z 235DEG 62KT 3656 8903 3629 8902

Smith
Local storm report, Feb 28, 10:01 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             CROSSVILLE              38.16N 88.06W
02/28/2017  M1.00 INCH       WHITE              IL   TRAINED SPOTTER

            QUARTER SIZED HAIL IN TOWN

&&

SP
Local storm report, Feb 28, 10:07 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1007 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             POCAHONTAS              37.50N 89.64W
02/28/2017  M1.75 INCH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

            REPORTS OF GOLF BALL SIZED HAIL NEAR POCAHONTAS

&&

SP

The radar

The Evansville,IN radar (KVWX), 21 km away, was scanning. The volume nearest the first event began at 04:07 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Posey

When
February 28, 10:08 PM CST to 10:16 PM CST
Where
Posey County, 2.04 mi SW of Griffin to 2.34 mi NE of Stewartsville
Rating
EF2
Path length
8.2 mi
Path width
300 yd
Continued into
Gibson, In (PAH)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
38.180, -87.947

This long-track tornado continued from White County, Illinois across the Wabash River into Posey County. The tornado was rated EF-2 throughout its path in Posey County. The tornado was about 220 yards wide when it crossed the Wabash River to Indiana Highway 69. Several small barns were destroyed, and most trees were snapped along the path. Power poles were snapped, and roads were blocked by debris. The Posey County portion of the path was almost entirely through agricultural land, resulting in damage to very few residences. The tornado crossed Interstate 64 west of Poseyville, leaving a path of flattened trees across the interstate. Just before the tornado crossed into Gibson County, an old house was shifted off its foundation. The tornado again strengthened to EF-3 intensity after crossing into Gibson County.

Tornado, Gibson

When
February 28, 10:16 PM CST to 10:47 PM CST
Where
Gibson County, 5.5 mi SSE of Crawleyville to 1.17 mi SE of Oakland City
Rating
EF3
Path length
26.37 mi
Path width
440 yd
Injuries
1 direct, 0 indirect
Property damage
$3.2 million
Reported by
NWS Storm Survey
Coordinates
38.204, -87.800

This long-track tornado crossed from Posey County into Gibson County just northwest of Poseyville. The tornado crossed U.S. Highway 41 just north of Fort Branch and just south of the Toyota manufacturing plant. The path later crossed Interstate 69 before ending just south of Oakland City. The tornado was rated EF-3 at a couple of points south and southwest of Owensville, where a couple of houses lost their roofs and most of their exterior walls. This was where the highest winds along the 44-mile path occurred, likely around 150 mph. One person was seriously injured, requiring hospitalization. Cars were tossed 15 yards, and two double-wide mobile homes were destroyed, with their frames blown 50 to 75 yards. Further east, from the Fort Branch area to south of Oakland City, roofs were blown off a few homes and barns were destroyed. Grain bins were destroyed, and trees were snapped. The total number of damaged or destroyed structures in Gibson County was about 106, including some homes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyThe tornado archive for Indiana, 2017Warnings in Indiana, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677881, 677883.